Keflex

What is Keflex?

Cefalexin (INN, BAN) or cephalexin (USAN, AAN) is an antibiotic that can treat a number of bacterial infections. It kills gram-positive and some gram-negative bacteria by disrupting the growth of the bacterial cell wall. Cefalexin is a beta-lactam antibiotic within the class of first-generation cephalosporins. It works similarly to other agents within this class, including intravenous cefazolin, but can be taken by mouth.

Cefalexin can treat certain bacterial infections, including those of the middle ear, bone and joint, skin, and urinary tract. It may also be used for certain types of pneumonia, strep throat, and to prevent bacterial endocarditis. Cefalexin is not effective against infections caused by methicillin-resistant ''Staphylococcus aureus'' (MRSA), Enterococcus, or Pseudomonas. Like other antibiotics, cefalexin cannot treat viral infections, such as the flu, common cold or acute bronchitis. Cefalexin can be used in those who have mild or moderate allergies to penicillin. However, it is not recommended in those with severe penicillin allergies.

Common side effects include upset stomach and diarrhea. An allergic reaction and infection with ''Clostridium difficile'', a type of diarrhea, is also possible. To date, no evidence of harm to the baby has been found when used during pregnancy --> Those with kidney problems may require a decrease in dose.

In 2012, cefalexin was one of the top 100 most prescribed medications in the United States. Cefalexin is on the World Health Organization's List of Essential Medicines, the most important medications needed in a health system.

Questions and answers on "Keflex"

Am half way through a course of Keflex, having severe diarrhoea. My doctor is away till Monday. I have to go interstate tomorrow. Should I stop the Keflex or continue and take anti diarrhoea medication, or just continue and take spare underwear
David

doctor1 MD

Hi ,
One should always complete treatment . When antibiotics treatment starts it starts decreasing bacterial load hence after few day patient becomes asymptomatic and feeling of wellness develops despite there are micro organism surviving Hence if stops medication at this stage chance of...

Read Full Thread   Ask a Doctor Now

I missed my vein shooting meth, I have been using hot compress, Epsom salt compress. Will erithomision topical antibiotics be helpful? I also took a 500mg keflex now I wrapped it not right added triple antibiotic ointment, vitamin e gelcap n have it elivated with a heat pad. Anything I'm doing not good or shall I do something else?

doctor1 MD

Helllooo..
Thank you for choosing HCM.
Yes topical antibiotics will be helpful to a certain degree , best is to wait and watch for a couple of days see if any signs of inflammation occur , if not you are safe , in fact it is good that you missed the vein since the contents that go into making...

Read Full Thread   Ask a Doctor Now

My 10yr old has hoarse cough & nasal congestion. Dr only gave her Loratidine & Keflex. My 7wk old developed a small Cough last night & has been sneezing nonstop all day an lots of clear mucus is coming out. Is there any OTC med I can give an infant to stop her sneezing & coughing? Its disturbing her sleep.

doctor1 MD

Hi....At this young age of 7 week there is no over the counter medication for using in cold and cough. There is no medicine with established safety standards or licensed to be used at this age group. At the most, you can use saline nasal drops for nasal congestion.

Regards - Dr. Sumanth

Read Full Thread   Ask a Doctor Now

Hello, My son had an ingrown toenail which occurred repeatedly. The podiatrist removed a sliver from each side of the toenail more than a week ago. Now the toenail is infected and the urgent care doctor prescribed doxcycline. My son has already been taking Keflex for one week. Should we see this podiatrist again, change doctors, start the doxcycline, or what? Need a second opinion here. Thanks.

doctor1 MD

Hi,

Thank you for your query.

Ingrowing toe nails requires removal of the nail surgically. I suggest that you continue with the antibiotic and an anti-inflammatory, thereafter consult a surgeon who shall do the needful once the infection is controlled.

I hope i have responded to your query to...

Read Full Thread   Ask a Doctor Now

I have a rhinoplasty last march 18,2012 back in the philippines, it was ok for 2 months now i am having a problem.. And 6 weeks ago, i got pimple .. And doctor prescribe me anibiotic (amocixillin and Keflex) been taking for more than a month but didnt do any good.. Still look infected.. Just one 1/2 inch size of red spot, look inflamedred but didnt hurt me .. And the doctor suggesting me it might be infected and need to be removed but he didnt only culture .. Do u think i should wait for a while or do i need to remove it now?

doctor1 MD

Dear Rosec,

Do you have redness/pimple on the tip of nose? If yes, did you receive an implant during your rhinoplasty?
If no implant was placed during surgery, there is no need to worry. The pimple will go away. However, if an implant was placed this could be implant infection. In that case,...

Read Full Thread   Ask a Doctor Now

I just got back from an Urgent Care facility for which I thought I may have a bladder infection . They said my urine was +1 positive for bacteria and I should start on antibiotics today. I have terrible reactions to antibiotics. They prescribed Keflex 500 2x day for 3 days. My question is since the test seemed to be close to full positive do I have to start Keflex today or should I wait til Wed. when I get the full details of the urinalysis which they sent in to the lab. Thank you so much. I am vbery concerned about starting antibiotics if I don t need them. Debra Schreiber

doctor1 MD

Hi,
If you are not very much symptomatic you can wait till the complete urine analysis report. You can be prescribed appropriate antibiotic according to urine culture sensitivity report. If you are sensitive to any particular antibiotic you can avoid that. I believe you can wait.

Read Full Thread   Ask a Doctor Now

Hi, I am experiencing extreme itching on an around my clitoris area, to the point that I m having trouble sleeping & want to scratch constantly. This has been for about 2 days. I am also on Keflex 500 mg for an infected sebaceous cyst (that I will be having removed). I m wondering if this could be caused from the antibiotics? Could I have a yeast infection? Should I try something over the counter, or make a Drs appt? Thank you!

doctor1 MD

Hi,
If this problem is due to medicne you are taking then itching should on another part of the body as well.
So ths seems that you might be having fungal infection on the part or some irritation due to inner wear.
Apply anti-fungal cream locally.
Take Cetrizine or Benadryl tablet for itching....

Read Full Thread   Ask a Doctor Now

I had a TB test last Tuesday and Friday got it tested. There was a red painful rash a few inches from injection and my arm was swollen. The doctor prescribed keflex and I've taken it twice a day Friday, Saturday and today. The rash and swelling is still present and I have soreness in my neck and red blotches on my cheeks.
Should I return to the doctor or just keep taking the prescription?
Thanks

doctor1 MD

Hello,
Welcome to healthcare magic
What you could be having might be Tuberculin injection side effect. Rarely some will have rash, myalgia, fever, sore throat etc. Injection site red painful rash might suggest a highly positive mantoux test but you mentioned the rash being few inches away from...

Read Full Thread   Ask a Doctor Now

Recent questions on  Keflex

doctor1 MD

My 10yr old has hoarse cough & nasal congestion. Dr only gave her Loratidine & Keflex. My 7wk old developed a small Cough last night & has been sneezing nonstop all day an lots of clear mucus is coming out. Is there any OTC med I can give an infant to stop her sneezing & coughing? Its disturbing her sleep.

doctor1 MD

Am half way through a course of Keflex, having severe diarrhoea. My doctor is away till Monday. I have to go interstate tomorrow. Should I stop the Keflex or continue and take anti diarrhoea medication, or just continue and take spare underwear
David

doctor1 MD

Hi, I am experiencing extreme itching on an around my clitoris area, to the point that I m having trouble sleeping & want to scratch constantly. This has been for about 2 days. I am also on Keflex 500 mg for an infected sebaceous cyst (that I will be having removed). I m wondering if this could be caused from the antibiotics? Could I have a yeast infection? Should I try something over the counter, or make a Drs appt? Thank you!

doctor1 MD

I missed my vein shooting meth, I have been using hot compress, Epsom salt compress. Will erithomision topical antibiotics be helpful? I also took a 500mg keflex now I wrapped it not right added triple antibiotic ointment, vitamin e gelcap n have it elivated with a heat pad. Anything I m doing not good or shall I do something else?

Ask Question
Dr. Andrew Rynne
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Lab Tests
Related Procedures
Related Medical Topics